The Annals of Applied Probability

A large deviations approach to asymptotically optimal control of crisscross network in heavy traffic

Amarjit Budhiraja and Arka Prasanna Ghosh

Full-text: Open access


In this work we study the problem of asymptotically optimal control of a well-known multi-class queuing network, referred to as the “crisscross network,” in heavy traffic. We consider exponential inter-arrival and service times, linear holding cost and an infinite horizon discounted cost criterion. In a suitable parameter regime, this problem has been studied in detail by Martins, Shreve and Soner [ SIAM J. Control Optim. 34 (1996) 2133–2171] using viscosity solution methods. In this work, using the pathwise solution of the Brownian control problem, we present an elementary and transparent treatment of the problem (with the identical parameter regime as in [ SIAM J. Control Optim. 34 (1996) 2133–2171]) using large deviation ideas introduced in [Ann. Appl. Probab. 10 (2000) 75–103, Ann. Appl. Probab. 11 (2001) 608–649]. We obtain an asymptotically optimal scheduling policy which is of threshold type. The proof is of independent interest since it is one of the few results which gives the asymptotic optimality of a control policy for a network with a more than one-dimensional workload process.

Article information

Ann. Appl. Probab., Volume 15, Number 3 (2005), 1887-1935.

First available in Project Euclid: 15 July 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 90B22: Queues and service [See also 60K25, 68M20] 90B35: Scheduling theory, deterministic [See also 68M20]
Secondary: 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx]

Control of queuing networks heavy traffic Brownian control problem crisscross network large deviations asymptotic optimality


Budhiraja, Amarjit; Ghosh, Arka Prasanna. A large deviations approach to asymptotically optimal control of crisscross network in heavy traffic. Ann. Appl. Probab. 15 (2005), no. 3, 1887--1935. doi:10.1214/105051605000000250.

Export citation


  • Bell, S. L. and Williams, R. J. (2001). Dynamic scheduling of a system with two parallel servers in heavy traffic with resource pooling: Asymptotic optimality of a threshold policy. Ann. Appl. Probab. 11 608–649.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • Harrison, J. M. (1988). Brownian models of queueing networks with heterogeneous customer population. In Stochastic Differential Systems, Stochastic Control Theory and Applications 147–186. Springer, New York.
  • Harrison, J. M. (1998). Heavy traffic analysis of a system with parallel servers: Asymptotic optimality of discrete review policies. Ann. Appl. Probab. 8 822–848.
  • Harrison, J. M. (2000). Brownian models of open processing networks: Canonical representation of workload. Ann. Appl. Probab. 10 75–103. [Correction (2003) Ann. Appl. Probab. 13 390–393.]
  • Harrison, J. M. and Meigham, J. A. (1997). Dynamic control of Brownian networks: State space collapse and equivalent workload formulation. Ann. Appl. Probab. 7 747–771.
  • Harrison, J. M. and Wein, L. (1989). Scheduling network of queues: Heavy traffic analysis of a simple open network. Queuing Syst. Theory Appl. 5 265–280.
  • Kumar, S. (2000). Two-server closed networks in heavy traffic: Diffusion limits and asymptotic optimality. Ann. Appl. Probab. 10 930–961.
  • Kurtz, T. G. (1978). Strong approximation theorems for density dependent Markov chains. Stochastic Process. Appl. 6 223–240.
  • Kushner, H. J. and Martins, L. F. (1996). Heavy traffic analysis of a controlled multiclass queuing network via weak convergence methods. SIAM J. Control Optim. 34 1781–1797.
  • Martins, L. F., Shreve, S. E. and Soner, H. M. (1996). Heavy traffic convergence of a controlled multiclass queuing system. SIAM J. Control Optim. 34 2133–2171.
  • Meyn, S. P. (2003). Sequencing and routing in multiclass queueing networks. Part II: Workload relaxations. SIAM J. Control Optim. 42 178–217.
  • Plambeck, E., Kumar, S. and Harrison, J. M. (2001). A multiclass queue in heavy traffic with throughput time constraints: Asymptotically optimal dynamic controls. Queueing Syst. Theory Appl. 39 23–54.
  • Puhalskii, A. (1995). Large deviation analysis of the single server queue. Queueing Syst. 21 5–66.
  • Shwartz, A. and Weiss, A. (1995). Large Deviations for Performance Analysis. Chapman and Hall, Boca Raton, FL.
  • Yang, P., Chen, H. and Yao, D. (1994). Control and scheduling in a two-station queueing network. Queueing Syst. Theory Appl. 18 34.